Pennsylvania, 2014

Cold and Winter Weather in Pennsylvania, January 2 to 3, 2014

January 2 to 3, 2014 · NWS PBZ · 6 events in 5 counties and zones

Low pressure tracked across the Ohio valley on the 2nd and spread snow and gusty winds across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snowfall amounts ranged from 2 to 5 inches, with the higher amounts generally along and north of the Pennsylvania Turnpike and into the higher elevations of Preston and Tucker counties of West Virginia, and Garrett…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked across the Ohio valley on the 2nd and spread snow and gusty winds across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snowfall amounts ranged from 2 to 5 inches, with the higher amounts generally along and north of the Pennsylvania Turnpike and into the higher elevations of Preston and Tucker counties of West Virginia, and Garrett county Maryland. Behind this storm system arctic air combined with strong winds to produce wind chills from 10 to 20 degrees below zero the morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 2, 4:05 AM EST, 55 minutes earlier.

Area forecast discussion, Jan 2, 4:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST THU JAN 2 2014

.SYNOPSIS...
SNOW WILL OVERSPREAD THE AREA TODAY WITH GUSTY WINDS BRINGING
BLOWING SNOW. BITTERLY COLD WIND CHILLS THURSDAY NIGHT AND FRIDAY
MORNING AS ARCTIC AIR RETURNS. A RAPID RETURN TO SEASONAL DAYTIME
TEMPS THIS WEEKEND...HOWEVER IT WILL STILL BE IN THE SINGLE DIGITS
AT NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
LIGHT SNOW EVENT WILL BEGIN BEFORE DAYBREAK ACROSS EASTERN OHIO AS
LOW PRESSURE TRACKS UP THE OHIO VALLEY.  ATMOSPHERE IS SLOWLY
SATURATING AS T/TD SPREADS ARE WITHIN 5F AND CLOUD TOPS CONTINUE TO
COOL UPSTREAM.  ONSET TIME OF SNOW WAS DELAYED A FEW HOURS ACROSS
THE BOARD...BUT AMOUNTS REMAIN ON TRACK FROM PREVIOUS SHIFTS.  NCEP
CHAIN IN GOOD AGREEMENT ON STRATIFORM LIGHT SNOW EVENT.  QPF AMOUNTS
REMAIN LIGHT...WHILE SNOW RATIOS START OUT AROUND 14:1 BUT CLIMB TO
20:1 BY TONIGHT.  CORRELATING THIS WITH FORECAST QPF AMOUNTS 2 TO 5
INCHES LOOKS GOOD FOR ACCUMULATION...WHICH WILL FALL IN A SIX TO
NINE HOUR TIME WINDOW MAINLY DURING THE AFTERNOON HOURS.  THIS
AGREES WITH  GARCIA...COOK...AND COBB SNOW TECHNIQUES.  BOTH GFS AND
NAM HAVE  LOWEST TROPOPAUSE HEIGHTS AND STEEPEST MID LEVEL LAPSE
RATES TRAVERSING BETWEEN 21-0Z WHICH COULD CREATE A BRIEF BURST OF
SNOW AND IMPACT THE EVENING COMMUTE.

IN WAKE OF THE LOW PRESSURE DECENT ISALLOBARIC FLOW SETTLES IN LATE
THIS AFTERNOON THROUGH THE EVENING.  COULD SEE A FEW GUSTS PUSH 30
MPH...BUT SUSTAIN SPEEDS IN THE 15 TO 25 MPH RANGE WILL CREATE
BLOWING SNOW...ESPECIALLY GIVEN HIGH RATIOS.

H8 TEMPS PLUMMET INTO THE -20S TONIGHT COMBINED WITH WINDS 10 TO 20
MPH OVERNIGHT...WIND CHILLS WILL FALL BELOW ZERO AND SURPASS NEEDED
-10F TO WARRANT A WIND CHILL ADVISORY.  CONFIDENCE NOT AS HIGH OF
ATTAINING NEEDED THRESHOLD IN THE I-79 CORRIDOR OF NRN WV...BUT IT
WILL BE COLD AT THE BUS STOP NONETHELESS.

MID LVL TROF AXIS AND MODEST H7-H3 DCVA WILL CONTINUE SNOW SHOWERS
THROUGH FRIDAY MORNING.  WINDS WILL CROSS LAKE ERIE ADDING A LAKE
EFFECT COMPONENT.  INCREASED POPS TO LKLY FOR HIGHER TERRAIN GIVEN
FAVORABLE WIND...SNOW DYNAMICS...AND SYNOPTIC FORCING.  ACTIVITY
WILL QUICKLY COME TO AN END FRIDAY AFTERNOON AS ANTICYCLONIC FLOW
ESTABLISHES AND SUBSIDENCE SHUTS OFF ANY LAKE EFFECT ACTIVITY. 98

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A STRONG MODEL CONSENSUS EXISTS ON SHORT WAVE RIDGING BUILDING
INTO THE AREA THROUGH FRIDAY NIGHT AS A SURFACE DOME OF HIGH
PRESSURE SLOWLY MEANDERS ACROSS THE AREA. THIS SHOULD ALLOW FOR A
LOSS OF LAKE INFLUENCE AND MOISTURE OVER THE AREA...SUMMARILY
DECREASING CLOUDS AND ALLOWING FOR SUBSIDENCE TO MAXIMIZE
RADIATIONAL COOLING ON FRIDAY NIGHT. THE NET RESULT WILL BE
CLEARING CONDITIONS AS TEMPERATURES FALL OFF INTO THE SINGLE
DIGITS FRIDAY NIGHT.

BY SATURDAY...WHILE THE GFS IS QUITE A BIT FASTER THAN THE
ECMWF/CANADIAN IN TRACKING THE NEXT FRONTAL BOUNDARY TOWARD THE
AREA...CLOUDS AT THE VERY LEAST SHOULD BE INCREASING FROM WEST TO
EAST THROUGH THE DAY AND INTO THE EVENING. ADDITIONALLY...BECAUSE
THE ECMWF HANGS BACK UPPER SUPPORT FOR THE SYSTEM THAT TRACKS
INTO THE REGION...A DEEPER AND FARTHER WEST SURFACE SOLUTION
EVOLVES. IT WOULD SEEM THE 00Z GFS DID TREND SLIGHTLY THIS WAY
WHEN COMPARED TO YESTERDAY'S RUNS...AND THE 00Z CANADIAN DOES SEEM
TO LEND MORE SUPPORT TO THE ECMWF SLOWER/DEEPER SOLUTION THAN FOR
THE GFS FAST/WEAK SOLUTION. AS SUCH...THE FORECAST WAS ADJUSTED
TOWARD THE ECMWF POSITION WHICH ALLOWS FOR MORE WARM AIR TO CREEP
INTO THE REGION SUNDAY AND SUNDAY NIGHT...ENOUGH SO THAT MANY
AREAS SEEM LIKELY TO HAVE RAIN OR RAIN/SNOW FALL FOR A DECENT
PERIOD OF THE TIME IN ASSOCIATION WITH THE SYSTEM. THIS WILL
DRASTICALLY CUT BACK ON SNOW EXPECTATIONS WITH THE SYSTEM THROUGH
AT LEAST SUNDAY EVENING. AS SUCH...THROUGH THE SHORT TERM
PERIOD...NO SNOW ACCUMULATIONS OF ANY SIGNIFICANCE ARE EXPECTED
IN THE AREA.

TEMPERATURES WILL LIKELY START OUT THE SHORT TERM VERY COLD...THEN
AS WARM ADVECTION KICKS IN...AND 850 MB CONSENSUS NUMBERS ECLIPSE
0C...HIGHS BY SUNDAY MAY WELL JUMP INTO THE MID 30S TO LOWER 40S
ACROSS THE REGION. FRIES

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
STRONG MODEL AGREEMENT CONTINUES TO BUILD CONFIDENCE IN A RAPID
ADVANCE OF UNATTENUATED ARCTIC AIR TOWARD THE REGION BEHIND A COLD
FRONT SUNDAY NIGHT THAT WILL LIKELY BRING OUR FIRST BELOW ZERO
TEMPERATURES IN THREE YEARS...AND MAY WELL END UP OUR FIRST TIME
DROPPING BELOW -10F IN FIVE YEARS. CERTAINLY TEMPERATURES OF THIS
ABSOLUTE VALUE ARE FAIRLY TENUOUS TO FORECAST BECAUSE OF THEIR
DEPENDENCE UPON SNOW COVER...WIND...COLD
ADVECTION...CLOUDS...RADIATIONAL COOLING...GREAT LAKE
ATTENUATION...AS WELL AS LOCAL URBAN HEAT ISLAND EFFECTS. AS
SUCH...IT IS A GENERAL RULE THAT FORECASTS TEND TO BE RATHER
CONSERVATIVE WHEN DEALING WITH THE READINGS MANY SUCCESSIVE RUNS
OF THE GFS...ECMWF...AND CANADIAN AS WELL AS THEIR ENSEMBLE AND
STATISTICAL COUNTERPARTS HAVE BEEN SUGGESTING FOR THE AREA FROM
MONDAY NIGHT THROUGH TUESDAY NIGHT. HOWEVER...GIVEN THE CONSENSUS
AND CONSISTENCY...AT SOME POINT A FORECASTER HAS TO SUSPEND
DISBELIEF AND ACTUALLY MAKE A CLIMATOLOGICALLY SIGNIFICANT
FORECAST. THAT POINT HAS COME.

THE COLD FRONT IN ASSOCIATION WITH THE SURFACE WAVE THAT WILL MOVE
NORTHWARD THROUGH THE AREA SUNDAY NIGHT AND SPREAD A MIX OF RAIN
AND SNOW ACROSS THE AREA WILL MOVE EASTWARD OVERNIGHT. IN
FACT...EVEN THE SLOWER ECMWF SOLUTION BRINGS 850 MB TEMPERATURES
OVER PITTSBURGH FROM ROUGHLY +3C TO -12C IN JUST SIX HOURS
OVERNIGHT SUNDAY NIGHT...AND 850 MB TEMPERATURES JUST CONTINUE TO
FALL FROM THERE. THIS MEANS HIGHS ON MONDAY ARE LIKELY TO BE A BIT
OF AN ABERRATION AS TEMPERATURES WILL LIKELY FALL FROM SUNDAY
NIGHT RIGHT THROUGH MONDAY NIGHT IN A NEARLY UNFETTERED FASHION.
ADDITIONALLY...WRAP AROUND MOISTURE AND DEFORMATION LINGERING
BEHIND THE SURFACE LOW IS LIKELY TO ALLOW FOR A CHANGEOVER FROM
RAIN TO SNOW EVERYWHERE OVERNIGHT SUNDAY NIGHT THAT COULD RESULT
IN SOME LIGHT SNOW ACCUMULATION BEFORE THE TRUE COLD AIR MOVES IN.
THIS WILL BE HELPFUL GOING INTO THE TRULY COLD PART OF THE
FORECAST AS A BIT DEEPER SNOW PACK WOULD BE PREFERRED FOR EXTREME
COLD.

BY MONDAY NIGHT...DEEP COLD ADVECTION CONTINUES THROUGHOUT THE
COLUMN AS THE COLDEST AIR TRANSITS THE NORTHERN PLAINS AND INTO
ILLINOIS/INDIANA/OHIO/WESTERN PENNSYLVANIA. THIS SHOULD MINIMIZE
THE ATTENUATING INFLUENCE OF THE GREAT LAKES AS THE FLOW THAT
COMES OVER OUR AREA FOR THE MOST PART FAILS TO CROSS THEM AND
INSTEAD NAVIGATES TO THEIR WEST AND SOUTH. THIS IS TRUE EXCEPT FOR
THE NORTHERN TIER OF ZONES...WHERE READINGS MAY BE A BIT WARMER
DUE TO A BIT OF WESTERLY FLOW LAKE ERIE INFLUENCE. TEMPERATURES AT
850 MB ON THE ECMWF SUGGEST AN ALL-TIME RECORD LOW TEMPERATURES
OVER PITTSBURGH AT THAT LEVEL OF -33C MONDAY NIGHT...LIKEWISE THE
CANADIAN SUGGESTS -31C AND EVEN THE GEFS MEAN MANAGES TO DROP
DOWN BELOW -26C.  THESE NUMBERS ARE EYE OPENINGLY COLD.

WHAT IS EVEN MORE ASTONISHING IS THAT MODEL SOUNDINGS SUGGEST
ROUGHLY 10-25 KTS OF FLOW IN THE MIXED LAYER THROUGH THE NIGHT
ACTUALLY ADVECTING SURFACE COLD AIR ON THE ORDER OF -10 TO -15F
INTO THE REGION. WHILE THIS MAY SEEM DIFFICULT TO BELIEVE...THE
RUN-TO-RUN CONSISTENCY IS COMPELLING...AND THE IDEA OF SNOW COVER
AS WELL AS A LAKE OF LAKE INFLUENCE MAKES THE SOLUTION MUCH MORE
PLAUSIBLE. AS SUCH...THE FORECAST FOR MONDAY NIGHT INTO TUESDAY
WAS ADJUSTED TOWARD A MODEL COMPROMISE...WHICH MEANS FAIRLY
WIDESPREAD READINGS AROUND -10F ARE EXPECTED...WITH WIND CHILLS
POSSIBLY FALLING WELL BELOW -25F.

TUESDAY NIGHT IS A BIT OF A DIFFERENT ANIMAL. WHILE COLD ADVECTION
WILL HAVE ENDED BY THAT JUNCTURE...COLD AIR WILL BE FIRMLY
ENTRENCHED. LIKEWISE...A ROUGHLY 1040 HPA SURFACE HIGH LOOKS TO BE
HEADED UP THE OHIO RIVER VALLEY ON TUESDAY NIGHT. THIS SHOULD
ALLOW FOR STRONG INVERSIONS TO SET UP WHILE SUBSIDENCE AND
CLEARING BECOME QUITE COMMON. BECAUSE OF THIS...WINDS WILL BACK
OFF A BIT AND MUCH MORE OPTIMAL RADIATIONAL COOLING IS LIKELY. AS
A RESULT...WHILE 850 HPA TEMPERATURES ACTUALLY COME UP QUITE A
BIT...SURFACE TEMPERATURES ARE UNLIKELY TO COME UP MUCH...IF AT
ALL. IN FACT...FORECASTER INTUITION WOULD SUGGEST THAT TUESDAY
NIGHT MAY EVEN BE COLDER IN THE VALLEYS ON MONDAY NIGHT IF ONLY
BECAUSE OF BETTER RADIATION CONDITIONS. FOR THE
MOMENT...TEMPERATURES WERE ADJUSTED STRONGLY DOWNWARD TO NEARLY AS
COLD AS MONDAY NIGHT IN THE LOWER ELEVATIONS...WHILE THE RIDGES
WERE ADJUSTED A BIT WARMER DUE TO WARMER AIR MOVING IN ABOVE THE
INVERSIONS.

AS THE SURFACE HIGH SLIDES EASTWARD WEDNESDAY INTO THE LATTER HALF
OF THE WEEK...WARM ADVECTION BRINGS TEMPERATURES BACK UP TO ALMOST
NORMAL BY THURSDAY AS ANOTHER SYSTEM MOVES TOWARD THE
REGION...LIKELY TO SPREAD SNOW OR A MIX OF RAIN AND SNOW BACK OVER
THE AREA BY THAT TIME. BY THAT TIME...WE WILL HAVE MADE IT THROUGH
WHAT IS LIKELY THE WORST THE ARCTIC WILL HAVE THROWN AT US FOR
THIS WINTER SEASON. FRIES

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MEDIUM TO HIGH CONFIDENCE FORECAST. LOW PRESSURE WILL CROSS THE
AREA THIS AFTERNOON BRINGING WIDESPREAD SNOW. ALL SITES WILL
EXPERIENCE A 7-12 HOUR PERIOD OF IFR WEATHER. EXPECT SNOW TO
START AROUND 14Z IN ZZV THEN RAPIDLY SPREAD E REACHING EASTERN
TERMINALS BY 16Z. SNOW COULD BE BRIEFLY MODERATE /VIS AROUND 1/2
MILE/ IN THE AFTERNOON HOURS.

WINDS WILL PICK UP LATE THIS AFTN THROUGH THE EVENING FROM THE N
WITH SUSTAIN SPEEDS BTWN 10-20KTS. GUSTS WILL PUSH 30KTS FOR A
SHORT WINDOW FROM 22-03Z...THUS CREATING BLOWING SNOW. SNOW WILL
TAPER OFF AROUND DUSK...BUT THE PASSING OF AN UPPER AIR
DISTURBANCE WILL KEEP SCT SNOW SHOWERS THE BALANCE OF THE FCST.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
SNOW SHOWERS PERSIST THROUGH FRIDAY...MAINLY IN THE MTNS AND N OF
I-80...CREATING PERIODIC IFR/MVFR CONDITIONS. IFR RESTRICTIONS
ARE LIKELY SUNDAY AS THE NEXT WINTER WEATHER SYSTEM CROSSES.

&&

.CLIMATE...
CLIMATOLOGICALLY SIGNIFICANT COLD AIR IS POISED TO ENTER THE
REGION EARLY THIS UPCOMING WEEK. FOR PITTSBURGH...THE LAST TIME
THE TEMPERATURE DROPPED BELOW ZERO WAS JANUARY 22 2011. THE LAST
TIME IT DROPPED BELOW 10 BELOW ZERO WAS JANUARY 17 2009. BOTH OF
THESE READINGS MAY BE ECLIPSED EARLY NEXT WEEK. A SUMMARY OF
EXPECTED TEMPERATURES COMPARED TO RECORDS IS INCLUDED BELOW:

CITY        MONDAY NIGHT           TUESDAY        TUESDAY NIGHT
           FCST/RECORD/YR      FCST/RECORD/YR     FCST/RECORD/YR
            LOW/LOW            HIGH/LOW MAX        LOW/LOW

PITTSBURGH  -10/-5/1884          -2/12/1912         -8/-9/1942
MORGANTOWN   -4/-4/1970                             -4/-11/1970
ZANESVILLE  -12/-3/1968                             -6/-13/1968

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON EST FRIDAY
     FOR MDZ001.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT EST
     TONIGHT FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     OHZ039>041-048>050-057-058.
     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON EST FRIDAY
     FOR OHZ039>041-048>050-057>059-068-069.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR OHZ059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     PAZ007>009-013>015-020.
     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON EST FRIDAY
     FOR PAZ007>009-013>016-020>023-029-031-073>076.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR PAZ016-021>023-029-031-073-075.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT EST
     TONIGHT FOR PAZ074-076.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ001.
     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON EST FRIDAY
     FOR WVZ001>004-012-021>023-041.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR WVZ002>004-012-021-022.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT EST
     TONIGHT FOR WVZ023-041.

&&
Hazardous weather outlook, Jan 2, 2:56 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 AM EST THU JAN 2 2014

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-030800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
BEAVER-HANCOCK-
256 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A SECOND AND MUCH STRONGER SHOT OF UNATTENUATED PURE ARCTIC AIR
WILL BLAST INTO THE REGION MONDAY NIGHT BEHIND A STRONG COLD
FRONT. GUSTY WEST WINDS MONDAY NIGHT WILL LIKELY ALLOW FOR WIND
CHILLS BELOW 25 BELOW ZERO OR COLDER AS TEMPERATURES FALL BELOW
ZERO ACROSS THE ENTIRE AREA. AGAIN TUESDAY NIGHT...TEMPERATURES
ARE LIKELY TO FALL BELOW ZERO ACROSS THE ENTIRE AREA...HOWEVER
WINDS WILL LIKELY BE MUCH LIGHTER...WHICH WILL ONLY ALLOW WIND
CHILLS AS LOW AS 15 BELOW TO 25 BELOW ZERO. WIND CHILL WARNINGS
AND ADVISORIES WILL BE LIKELY BOTH NIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ059-068-069-PAZ016-021>023-029-031-073-075-WVZ002>004-012-021-022-
030800-
BELMONT-NOBLE-MONROE-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
256 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A SECOND AND MUCH STRONGER SHOT OF UNATTENUATED PURE ARCTIC AIR
WILL BLAST INTO THE REGION MONDAY NIGHT BEHIND A STRONG COLD
FRONT. GUSTY WEST WINDS MONDAY NIGHT WILL LIKELY ALLOW FOR WIND
CHILLS BELOW 25 BELOW ZERO OR COLDER AS TEMPERATURES FALL BELOW
ZERO ACROSS THE ENTIRE AREA. AGAIN TUESDAY NIGHT...TEMPERATURES
ARE LIKELY TO FALL BELOW ZERO ACROSS THE ENTIRE AREA...HOWEVER
WINDS WILL LIKELY BE MUCH LIGHTER...WHICH WILL ONLY ALLOW WIND
CHILLS AS LOW AS 15 BELOW TO 25 BELOW ZERO. WIND CHILL WARNINGS
AND ADVISORIES WILL BE LIKELY BOTH NIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-030800-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
256 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A SECOND AND MUCH STRONGER SHOT OF UNATTENUATED PURE ARCTIC AIR
WILL BLAST INTO THE REGION MONDAY NIGHT BEHIND A STRONG COLD
FRONT. GUSTY WEST WINDS MONDAY NIGHT WILL LIKELY ALLOW FOR WIND
CHILLS BELOW 25 BELOW ZERO OR COLDER AS TEMPERATURES FALL BELOW
ZERO ACROSS THE ENTIRE AREA. AGAIN TUESDAY NIGHT...TEMPERATURES
ARE LIKELY TO FALL BELOW ZERO ACROSS THE ENTIRE AREA...HOWEVER
WINDS WILL LIKELY BE MUCH LIGHTER...WHICH WILL ONLY ALLOW WIND
CHILLS AS LOW AS 15 BELOW TO 25 BELOW ZERO. WIND CHILL WARNINGS
AND ADVISORIES WILL BE LIKELY BOTH NIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill, 1 winter weather. Local standard time, as filed.

Winter Weather, Allegheny

When
January 2, 5:00 AM EST to 5:00 PM EST
Where
Allegheny forecast zone
Reported by
Trained Spotter
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches with some blowing and drifting snow was reported during the day of the 2nd.

Cold/Wind Chill, Allegheny

When
January 2, 7:00 PM EST to January 3, 10:00 AM EST
Where
Allegheny forecast zone
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

The ASOS at Pittsburgh International Airport recorded a wind chill of 10 degrees below zero the morning of the 3rd.

Cold/Wind Chill, Armstrong

When
January 2, 7:00 PM EST to January 3, 11:00 AM EST
Where
Armstrong forecast zone
Reported by
AWOS
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

A wind chill reading of 12 degrees below zero was recorded near Rural Valley on the morning of the 3rd.

Cold/Wind Chill, Clarion

When
January 2, 7:00 PM EST to January 3, 11:00 AM EST
Where
Clarion forecast zone
Reported by
AWOS
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

A wind chill reading of 16 degrees below zero was recorded in Clarion the morning of the 3rd.

Cold/Wind Chill, Venango

When
January 2, 7:00 PM EST to January 3, 11:00 AM EST
Where
Venango forecast zone
Reported by
ASOS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

A wind chill reading of 14 degrees below zero was recorded at the Franklin Airport the morning of the 3rd.

Cold/Wind Chill, Westmoreland Ridges

When
January 2, 7:00 PM EST to January 3, 11:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
AWOS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

A wind chill reading of 13 degrees below zero was recorded near Laurel Mountain the morning of the 3rd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496005, 496009, 496012, 496013, 496014, 496016.